Kansas, 2024

Heavy Rain in Kansas, May 30, 2024

May 30, 2024 · NWS DDC · 25 events in 10 counties and zones

Rain and winds 05/30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Rain and winds 05/30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 4:43 AM CST, 17 minutes earlier. Its key messages:

  • Thunderstorms capable of producing 1 to 2" hail, wind gusts up to 60 mph along with locally heavy rainfall can be expected across Southeast Kansas this afternoon and early Tonight.
  • There will be a chance for thunderstorms just about each night from Friday night through Sunday night. It currently looks like the best chance for widespread rainfall will occur Saturday night.
  • Warmer temperatures will be returning to southwest Kansas early next week. Heat index values in the upper 90s possible for some locations, mainly south and east of Dodge City.
Area forecast discussion, May 30, 4:43 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
543 AM CDT Thu May 30 2024

.KEY MESSAGES...

- Thunderstorms capable of producing 1 to 2" hail, wind gusts
  up to 60 mph along with locally heavy rainfall can be expected
  across Southeast Kansas this afternoon and early Tonight.

- There will be a chance for thunderstorms just about each night
  from Friday night through Sunday night. It currently looks
  like the best chance for widespread rainfall will occur
  Saturday night.

- Warmer temperatures will be returning to southwest Kansas
  early next week. Heat index values in the upper 90s possible
  for some locations, mainly south and east of Dodge City.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 328 AM CDT Thu May 30 2024

Ensembles this morning are in good agreement with an upper
level trough crossing the Northern Plains today, bringing cooler
500mb temperatures to eastern Colorado and western Kansas which
will be located near and southeast of the base of this trough
today. As 500mb temperatures cool, a surface cold front will
move into eastern Colorado/western Kansas by midday, where it
will briefly stall as 850-700mb moisture and frontogenesis
improve. A dryline is expected to extend south of this cold
front into western Texas during the afternoon/early evening.
Given these conditions, it appears likely (+60%) that
thunderstorms will return to western Kansas during the
afternoon, especially near the surface boundary where better
cooling aloft and 850-700mb moisture will be present.

700mb-500mb lapse rates in this area have a +70% chance to be
>8C/km. 0-6km shear will be improving, but at this time, SREF
has less than a 20% chance for this to be >40 knots and a 50-70%
chance for the 0-6km shear to be >30 knots with the shear and
instability forecast along and east of the dryline during the
afternoon and evening. Given this it appears that SPC's
assessment this morning for the best chances for severe weather
will be mainly west of Highway 83 and near the Oklahoma border.
This is also where the dryline is forecast to be located.
Further north, I cannot rule out hail and gusty winds, but these
are not expected to be as large as what the storms will be
capable of producing farther southwest, near the Oklahoma
Panhandle. Locally heavy rainfall across southwest Kansas will
also be an issue given the high precipitable water values (>1”),
shear <35 knots and veering, 850mb moisture/warm air advection
along with improving 850-700mb moisture transport and weak to no
850-700mb CIN. Confidence is further enhanced with the locally
heavy rain potential given a +0.7 ECMWF EFI and a positive shift
of Tails.

These thunderstorms will move southeast tonight into early
Friday as the cold front moves into central Kansas, northwest
Oklahoma and southeast Colorado as an upper level trough crosses
the northern Plains. This will briefly bring an end to the rain
chances on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 328 AM CDT Thu May 30 2024

A dry start to later periods expected but how long with this
break in precipitation last? The duration of this break in the
rain late week into the weekend depends on the timing of our
next upper wave embedded in the westerly flow across the Central
Rockies and West Central High Plains. As this upper wave or any
upper wave after this on exits the Rockies and moves out into
the Plains over the weekend or even early next week, there will
be a chance for thunderstorms given late day instability near
and east of a surface boundary over eastern Colorado and a moist
upslope flow north of this boundary.  The exact timing and
location of these storms in southwest Kansas remain uncertain
due to the dependence on the surface boundary's position,
influenced by the previous night's precipitation and the mid level
baroclinic zones location. If the models are accurate, the best
chances for widespread rainfall across southwest Kansas will be
Saturday night and possibly Sunday night.

After this, warming mid level temperatures will shift the
favorable track of storms northward towards the Nebraska border.
Mean 700mb temperatures from the ensembles will range from 10
to 15C early next week, which will not only favor temperatures
climbing back into the 90s but also limit the chance for
convection in southwest Kansas. Given the recent rainfall
however, the warm-up will not be as dramatic as it could have
been, as much of the heating will go into evapotranspiration.
This would keep temperatures in the upper 80s to lower 90s
longer, but the humidity will make it feel warmer in locations
where the heavier rainfall has occurred or will occur. Could see
some locations experience heat index values in the upper 90s
early next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 531 AM CDT Thu May 30 2024

Short term models are in good agreement that a cluster of
thunderstorms over southwest Kansas at 10z will weaken and move
into south central Kansas and northwest Oklahoma between 12Z
and 15Z today. As thunderstorms taper off, skies will clear from
west to east. After 4 to 6 hours of sunshine, the atmosphere
will become increasingly unstable, leading to cloud development
and eventual thunderstorms, mainly after 21Z, along a cold front
and dry line located near and west of Garden City and Liberal.
Thunderstorm coverage will then increase and spread east
southeast through the early evening, with ceilings in the
3000-5000 ft AGL range.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 30, 2:51 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
351 AM CDT Thu May 30 2024

KSZ030-031-043>046-061>066-074>081-084>090-310900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
351 AM CDT Thu May 30 2024 /251 AM MDT Thu May 30 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms will be possible this afternoon
and early tonight across southwest Kansas. The best chance for
hail up to 2 inches will be west of highway 83 and near the
Oklahoma border. Further north hail 1 to 1.5" will be more likely
along with periods of very heavy rainfall. Any thunderstorm this
afternoon or tonight will be capable producing wind gusts up to 65
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday night, Saturday night and
Sunday night with the best chance for strong to severe
thunderstorms being possible Saturday night. Brief heavy rainfall
and gusty winds along with small hail will be the main hazards
each night. On Saturday night there will be a chance that the hail
could be up to ping pong ball size along with wind gusts up to 65
mph

.SPOTTER INFORMATION STATEMENT...

Spotter activation for hail or strong damaging winds may be
required after 4pm today. Rainfall reports are also encouraged.

In the hours before

Special weather statement, May 30, 12:17 AM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
117 AM CDT Thu May 30 2024

KSZ061-062-300700-
Kearny KS-Hamilton KS-
117 AM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 200 AM CDT/100 AM MDT/...

At 117 AM CDT/1217 AM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Kendall, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10166 3826 10132 3792 10155 3798 10174
TIME...MOT...LOC 0617Z 198DEG 18KT 3805 10159

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, May 30, 12:58 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
158 AM CDT Thu May 30 2024

KSZ043-300745-
Scott KS-
158 AM CDT Thu May 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SCOTT COUNTY THROUGH 245 AM
CDT...

At 157 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Scott State Lake to 10 miles
south of Leoti. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Scott State Lake around 205 AM CDT.
  Modoc around 210 AM CDT.

Other locations in the path of these storms include Scott City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10069 3846 10069 3827 10090 3826 10112
      3868 10113 3870 10111
TIME...MOT...LOC 0657Z 276DEG 23KT 3887 10085 3833 10143

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, May 30, 1:47 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
247 AM CDT Thu May 30 2024

KSZ043>045-062-063-300845-
Finney KS-Lane KS-Kearny KS-Scott KS-Ness KS-
247 AM CDT Thu May 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY...SCOTT...WEST CENTRAL NESS AND LANE COUNTIES
THROUGH 345 AM CDT...

At 247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Healy to 18 miles north of Lakin. Movement
was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Scott City, Healy, and Manning around 250 AM CDT.
  Shallow Water and Grigston around 255 AM CDT.
  Amy around 305 AM CDT.

Other locations in the path of these storms include Dighton, Friend
and Alamota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10038 3856 10003 3788 10092 3826 10137
      3826 10113 3850 10113 3870 10079
TIME...MOT...LOC 0747Z 295DEG 23KT 3861 10069 3820 10136

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, May 30, 2:46 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
346 AM CDT Thu May 30 2024

KSZ063-064-077-078-300945-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
346 AM CDT Thu May 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FORD...EASTERN
FINNEY...WESTERN HODGEMAN AND NORTHERN GRAY COUNTIES THROUGH 445 AM
CDT...

At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Beeler to near Pierceville.
Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Pierceville around 350 AM CDT.
  Charleston around 355 AM CDT.
  Kalvesta around 400 AM CDT.

Other locations in the path of these storms include Ingalls, Cimarron
and Jetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3798 10082 3826 10036 3826 10013 3814 9975
      3761 10046
TIME...MOT...LOC 0846Z 308DEG 21KT 3825 10025 3791 10075

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, May 30, 2:49 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
349 AM CDT Thu May 30 2024

KSZ065-066-079>081-300930-
Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
349 AM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIOWA...
SOUTHEASTERN PAWNEE...WESTERN STAFFORD...WESTERN PRATT AND
SOUTHEASTERN EDWARDS COUNTIES THROUGH 430 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Trousdale, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hopewell around 355 AM CDT.

Other locations in the path of this storm include Byers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3755 9886 3762 9922 3805 9927 3826 9867
      3826 9865
TIME...MOT...LOC 0849Z 272DEG 21KT 3778 9908

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RUSSELL
Local storm report, May 30, 3:05 AM CST, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
405 AM CDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     Tstm Wnd Gst     1 SSW Garden City       37.96N 100.87W
05/30/2024  M52 MPH          Finney             KS   Mesonet

            Mesonet station GCCOP 1 SW Garden City.

0235 AM     Tstm Wnd Gst     2 ESE Scott City        38.47N 100.88W
05/30/2024  M53 MPH          Scott              KS   AWOS

            AWOS station KTQK Scott City.

0335 AM     Tstm Wnd Gst     2 NNW Ulysses           37.60N 101.37W
05/30/2024  M51 MPH          Grant              KS   AWOS

            AWOS station KULS Ulysses.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 heavy rain. Local standard time, as filed.

Heavy Rain, Scott

When
May 30, 5:00 AM CST
Where
Scott County, 0.88 mi SW of Scott City
Reported by
CoCoRaHS
Coordinates
38.470, -100.910

Rainfall report of 2.47 inches.

Heavy Rain, Scott

When
May 30, 5:05 AM CST
Where
Scott County, 0.54 mi W of Scott City
Reported by
Emergency Manager
Coordinates
38.480, -100.910

Rainfall total of 2.15 inches.

Heavy Rain, Kiowa

When
May 30, 5:14 AM CST
Where
Kiowa County, Greensburg
Reported by
COOP Observer
Coordinates
37.600, -99.300

Rainfall report of 2.39 inches.

Heavy Rain, Edwards

When
May 30, 5:15 AM CST
Where
Edwards County, 1.49 mi SSW of Belpre
Reported by
Mesonet
Coordinates
37.930, -99.110

Rainfall report of 1.45 inches.

Heavy Rain, Scott

When
May 30, 5:20 AM CST
Where
Scott County, 1.28 mi WSW of Scott City
Reported by
Mesonet
Coordinates
38.470, -100.920

Rainfall report of 1.75 inches.

Heavy Rain, Gray

When
May 30, 5:20 AM CST
Where
Gray County, 0.88 mi SE of Montezuma
Reported by
Mesonet
Coordinates
37.590, -100.440

Rainfall report of 1.24 inches.

Heavy Rain, Edwards

When
May 30, 5:25 AM CST
Where
Edwards County, 1.49 mi SSW of Belpre
Reported by
Mesonet
Coordinates
37.930, -99.110

Rainfall report of 1.66 inches.

Heavy Rain, Hodgeman

When
May 30, 5:30 AM CST
Where
Hodgeman County, 9.36 mi SSE of Hanston
Reported by
CoCoRaHS
Coordinates
38.000, -99.640

Rainfall report of 1.85 inches.

Heavy Rain, Pawnee

When
May 30, 5:30 AM CST
Where
Pawnee County, 0.88 mi NW of Garfield
Reported by
CoCoRaHS
Coordinates
38.090, -99.260

Rainfall report of 1.54 inches.

Heavy Rain, Scott

When
May 30, 5:48 AM CST
Where
Scott County, 3.79 mi W of Scott City
Reported by
Mesonet
Coordinates
38.480, -100.970

Rainfall report of 2.16 inches.

Heavy Rain, Edwards

When
May 30, 5:55 AM CST
Where
Edwards County, 3.52 mi SE of Belpre
Reported by
Mesonet
Coordinates
37.910, -99.060

Rainfall report of 1.90 inches.

Heavy Rain, Hodgeman

When
May 30, 6:00 AM CST
Where
Hodgeman County, 6 mi NE of Jetmore Muni Arpt
Reported by
CoCoRaHS
Coordinates
38.030, -99.790

Rainfall report of 2.33 inches.

Heavy Rain, Edwards

When
May 30, 6:00 AM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Reported by
CoCoRaHS
Coordinates
37.920, -99.410

Rainfall report of 1.74 inches.

Heavy Rain, Stafford

When
May 30, 6:00 AM CST
Where
Stafford County, 0.69 mi S of Macksville
Reported by
CoCoRaHS
Coordinates
37.960, -98.970

Rainfall report of 1.87 inches.

Heavy Rain, Ford

When
May 30, 6:00 AM CST
Where
Ford County, 0.55 mi W of Bucklin
Reported by
CoCoRaHS
Coordinates
37.550, -99.640

Rainfall report of 1.56 inches.

Heavy Rain, Pratt

When
May 30, 6:00 AM CST
Where
Pratt County, Iuka
Reported by
CoCoRaHS
Coordinates
37.730, -98.730

Rainfall report of 1.13 inches.

Heavy Rain, Pratt

When
May 30, 6:00 AM CST
Where
Pratt County, 0.55 mi E of Pratt
Reported by
CoCoRaHS
Coordinates
37.650, -98.720

Rainfall report of 1.32 inches.

Heavy Rain, Finney

When
May 30, 6:00 AM CST
Where
Finney County, 2.14 mi SE of Eminence
Reported by
CoCoRaHS
Coordinates
38.100, -100.470

Rainfall report of 1.60 inches.

Heavy Rain, Ford

When
May 30, 6:00 AM CST
Where
Ford County, 0.88 mi SW of Spearville
Reported by
CoCoRaHS
Coordinates
37.840, -99.760

Rainfall report of 1.38 inches.

Heavy Rain, Ford

When
May 30, 6:00 AM CST
Where
Ford County, 1.29 mi ENE of Windthorst
Reported by
Public
Coordinates
37.780, -99.610

Rainfall report of 1.85 inches.

Heavy Rain, Edwards

When
May 30, 6:00 AM CST
Where
Edwards County, 9 mi S of Offerle
Reported by
CoCoRaHS
Coordinates
37.750, -99.560

Rainfall report of 1.70 inches.

Heavy Rain, Pratt

When
May 30, 6:00 AM CST
Where
Pratt County, 0.55 mi W of Iuka
Reported by
CoCoRaHS
Coordinates
37.730, -98.740

Rainfall report of 2.10 inches.

Heavy Rain, Pratt

When
May 30, 6:30 AM CST
Where
Pratt County, 3.56 mi WNW of Preston
Reported by
CoCoRaHS
Coordinates
37.770, -98.610

Rainfall report of 1.60 inches.

Heavy Rain, Kiowa

When
May 30, 7:00 AM CST
Where
Kiowa County, 0.55 mi E of Mullinville
Reported by
COOP Observer
Coordinates
37.580, -99.470

Rainfall report of 2.54 inches.

Heavy Rain, Kiowa

When
May 30, 7:00 AM CST
Where
Kiowa County, 3.21 mi NNW of Brenham
Reported by
CoCoRaHS
Coordinates
37.660, -99.230

Rainfall report of 1.80 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191869, 1191862, 1191870, 1191865, 1191863, 1191864, 1191867, 1191871, 1191872, 1191873, 1191876, 1191874, 1191875, 1191877, 1191878, 1191879, 1191881, 1191882, 1191883, 1191884, 1191885, 1191889, 1191886, 1191891, 1191894.